Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 219, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2012, 6:07 PM CDT for Blount County, St. Clair County, Alabama. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2012, 6:07 PM CDT (23:07 UTC)
- Expired
- Jul 5, 2012, 6:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Blount County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 90 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:38 PM CDT | HAIL 1 | Ashville, AL | |
| Jul 5, 6:48 PM CDT | TSTM WND DMG | Horse Pens Forty, AL | SEVERAL TREE LIMBS WERE BLOWN DOWN NEAR HORSE PENS 40. |
| Jul 5, 6:48 PM CDT | HAIL 0.88 | Horse Pens Forty, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1129 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
310
WUUS54 KBMX 052307
SVRBMX
ALC009-115-052345-
/O.NEW.KBMX.SV.W.0219.120705T2307Z-120705T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT THU JUL 5 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BLOUNT COUNTY IN ALABAMA...
NORTH CENTRAL ST. CLAIR COUNTY IN ALABAMA...
* UNTIL 645 PM CDT
* AT 606 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ASHVILLE...
OR 10 MILES SOUTHEAST OF ONEONTA...AND MOVING SOUTHWEST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
ASHVILLE...I 59 REST AREAS AT ONEONTA AND CALDWELL.
THIS INCLUDES...
INTERSTATE 59 EXIT NUMBER 166...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3395 8636 3394 8637 3394 8632 3392 8620
3374 8626 3381 8647 3396 8639
TIME...MOT...LOC 2307Z 023DEG 6KT 3387 8634
$$
MA1 follow-up statement
652
WWUS54 KBMX 052319 RRA
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 PM CDT THU JUL 5 2012
ALC009-115-052345-
/O.CON.KBMX.SV.W.0219.000000T0000Z-120705T2345Z/
BLOUNT AL-ST. CLAIR AL-
619 PM CDT THU JUL 5 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
ST. CLAIR AND SOUTHEASTERN BLOUNT COUNTIES UNTIL 645 PM CDT...
AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
WEST OF ASHVILLE...OR 9 MILES NORTHEAST OF SPRINGVILLE...MOVING
SOUTHWEST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
CALDWELL.
THIS INCLUDES...
INTERSTATE 59 EXIT NUMBER 166...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3395 8636 3394 8637 3394 8632 3392 8620
3374 8626 3381 8647 3396 8639
TIME...MOT...LOC 2319Z 023DEG 6KT 3385 8635
$$
MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:21 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 5, 3:21 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 321 PM CDT THU JUL 5 2012 .DISCUSSION... FIRST ORDER OF BUSINESS IS WATCHING THE CLUSTER OF THUNDERSTORMS HEADING SOUTHWARD OUT OF EASTERN KY. THERE ARE SEVERE THUNDERSTORM WATCHES OUT NOT TOO FAR FROM THE CWA BORDER...AND A ROUGH AND DIRTY TIMING PUTS THE LEADING EDGE OF THIS CLUSTER INTO OUR NORTHEAST COUNTIES BETWEEN 7 AND 8 PM. I'VE HEDGED THE POPS HIGHER IN THE NORTHEAST DUE TO THE POSSIBILITY OF THIS CLUSTER OF STORMS GETTING INTO CENTRAL ALABAMA. ELSEWHERE AND OTHERWISE...STORMS WILL BE MORE ISOLATED. THE CENTER OF THE BIG UPPER LEVEL RIDGE THAT BROUGHT THE HEAT WAVE TO OUR AREA OVER THE WEEKEND AND EARLY THIS WEEK HAS SHIFTED BACK NORTHWESTWARD. THIS RIDGE IS FORECAST TO STAY TO OUR NORTH THROUGH THE END OF THE WEEK...KEEPING US ON THE TROPICAL EASTERLIES SIDE OF THINGS. THIS GENERALLY ALLOWS FOR AT LEAST CLIMATOLOGICAL POPS...WITH TEMPS LOWER THAN THEY HAVE BEEN BUT STILL AROUND/SOMEWHAT ABOVE NORMAL. BY LATE IN THE WEEKEND INTO THE EARLY PART OF NEXT WEEK...THE MODELS ARE IN GENERAL AGREEMENT OF A BROAD TROUGH DEVELOPING EAST OF THE MS RIVER. THIS WOULD MODERATE TEMPS EVEN MORE...AND KEEP AT LEAST A CHANCE OF POPS EACH AFTERNOON/EVENING. /61/ && .AVIATION... 18Z TAF DISCUSSION. OTHER THAN AN ISOLATED SHOWER THAT MOVED THROUGH TCL ABOUT AN HOUR AGO...CURRENTLY NO THUNDERSTORM ACTIVITY IS AFFECTING ANY TAF SITE. THE BOUNDARY THAT TRIGGERED SHOWERS AND THUNDERSTORMS THIS MORNING WILL CONTINUE TO MOVE SOUTHWARD THROUGHOUT THE REST OF THE AFTERNOON. THIS WILL LIKELY BE THE FOCUS FOR CONVECTION FOR THIS AFTERNOON...ESPECIALLY FOR MGM AND TOI. STILL THINKING THAT THESE SITES WILL HAVE THE GREATEST CHANCE FOR THUNDERSTORMS. MEANWHILE...AN OUTFLOW FROM AN MCS TO THE NORTHEAST IS SLOWLY MOVING TOWARD NORTHEAST ALABAMA. THIS BOUNDARY WILL TRIGGER SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN TAF SITES. SINCE THESE THUNDERSTORMS WILL BE DIURNALLY DRIVEN...WILL KEEP VCTS FOR THE NORTHERN TAF SITES...AS CONFIDENCE IS NOT HIGH ENOUGH AS TO WHERE THESE THUNDERSTORMS WILL ACTIVE MOVE. MOST OF THE ACTIVITY IS EXPECTED TO DISSIPATE BY 04Z TONIGHT. HAVE KEPT PATCHY MVFR VIS FOR THE NORMAL TAF SITES FOR NOW...SINCE VISIBILITIES WILL GREATLY DEPEND ON WHERE THE THUNDERSTORMS DEVELOP AND MOVE. 73 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 73 96 74 94 74 / 50 30 20 20 20 ANNISTON 74 94 73 92 73 / 50 30 20 20 20 BIRMINGHAM 76 96 75 94 75 / 50 30 20 20 20 TUSCALOOSA 76 97 75 95 74 / 40 30 20 20 20 CALERA 75 95 75 94 74 / 40 30 20 20 20 AUBURN 75 93 74 94 74 / 40 30 20 20 20 MONTGOMERY 75 93 74 93 74 / 40 30 20 20 20 TROY 73 91 72 92 72 / 40 20 20 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 5, 12:36 PM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1236 PM CDT THU JUL 5 2012 ALZ011>015-017>050-061745- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1236 PM CDT THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR ALL OF CENTRAL ALABAMA FROM 2 PM UNTIL 8 PM. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, Jul 5, 5:55 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 PM CDT THU JUL 5 2012
ALZ025-035-052345-
CHILTON AL-SHELBY AL-
555 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHELBY AND NORTHERN
CHILTON COUNTIES UNTIL 645 PM CDT...
AT 552 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTH OF UNION GROVE...OR 7 MILES EAST OF
CALERA...MOVING SOUTHWEST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CALERA...
JEMISON...
UNION GROVE...
THORSBY...
GAP OF THE MOUNTAIN...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3296 8688 3318 8669 3310 8650 3309 8651
3307 8651 3284 8662
TIME...MOT...LOC 2255Z 029DEG 5KT 3306 8664
MASpecial weather statement, Jul 5, 5:59 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
559 PM CDT THU JUL 5 2012
ALZ026-052345-
ST. CLAIR AL-
559 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL
645 PM CDT...
AT 557 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF ODENVILLE...MOVING SOUTH AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ODENVILLE...
MOODY...
BRANCHVILLE...
MARGARET...
BALD ROCK...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3381 8622 3353 8630 3361 8655 3365 8654
3366 8652 3368 8652 3382 8642
TIME...MOT...LOC 2259Z 020DEG 6KT 3376 8635
MALocal storm report, Jul 5, 6:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG AUBURN 32.59N 85.48W
07/05/2012 LEE AL BROADCAST MEDIA
TREES AND POWER LINES BLOWN DOWN NEAR EXIT 57 ON
INTERSTATE 85.
&&
LINHARESLocal storm report, Jul 5, 6:04 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
604 PM CDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL ONEONTA 33.95N 86.47W
07/05/2012 E1.75 INCH BLOUNT AL EMERGENCY MNGR
LAW ENFORCEMENT REPORTS JUST UNDER GOLF BALL SIZE HAIL
ALONG HIGHWAY 75.
&&Local storm report, Jul 5, 6:05 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL AUBURN 32.59N 85.48W
07/05/2012 E0.25 INCH LEE AL EMERGENCY MNGR
&&
LINHARESLocal storm report, Jul 5, 6:07 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL ODENVILLE 33.69N 86.40W
07/05/2012 E0.75 INCH ST. CLAIR AL BROADCAST MEDIA
&&
LINHARESThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:37 PM CDT | Special Weather Statement | BMX | Cleburne | 38 min |
| Jul 5, 1:39 PM CDT | Special Weather Statement | BMX | Cherokee | 51 min |
| Jul 5, 2:15 PM CDT | Special Weather Statement | BMX | Cleburne | 45 min |
| Jul 5, 2:47 PM CDT | Special Weather Statement | BMX | Etowah | 28 min |
| Jul 5, 2:59 PM CDT | Special Weather Statement | BMX | Calhoun | 31 min |
| Jul 5, 3:21 PM CDT | Special Weather Statement | BMX | Tallapoosa | 39 min |
| Jul 5, 3:57 PM CDT | Special Weather Statement | BMX | Coosa | 33 min |
| Jul 5, 4:09 PM CDT | Special Weather Statement | BMX | Russell | 51 min |
| Jul 5, 4:21 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 24 min |
| Jul 5, 4:26 PM CDT | Special Weather Statement | BMX | Coosa | 49 min |
| Jul 5, 4:31 PM CDT | Special Weather Statement | BMX | Lee | 44 min |
| Jul 5, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 33 min |
| Jul 5, 4:58 PM CDT | Special Weather Statement | BMX | Blount | 47 min |
| Jul 5, 5:11 PM CDT | Special Weather Statement | BMX | Lee, Russell | 49 min |
| Jul 5, 5:20 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 25 min |
| Jul 5, 5:20 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 18 min |
| Jul 5, 5:23 PM CDT | Special Weather Statement | BMX | Talladega | 52 min |
| Jul 5, 5:43 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 47 min |
| Jul 5, 5:51 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 24 min |
| Jul 5, 5:55 PM CDT | Special Weather Statement | BMX | Chilton | 50 min |
| Jul 5, 5:59 PM CDT | Special Weather Statement | BMX | St. Clair | 46 min |
| Jul 5, 6:03 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 27 min |
| Jul 5, 6:20 PM CDT | Areal Flood Warning | BMX | Lee | 3 hr |
| Jul 5, 6:22 PM CDT | Special Weather Statement | BMX | Cherokee | 53 min |
| Jul 5, 6:26 PM CDT | Special Weather Statement | BMX | Macon | 49 min |
| Jul 5, 6:29 PM CDT | Special Weather Statement | BMX | St. Clair | 46 min |
| Jul 5, 6:31 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 29 min |
| Jul 5, 6:32 PM CDT | Special Weather Statement | BMX | Lee | 28 min |
| Jul 5, 6:40 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 35 min |
| Jul 5, 6:46 PM CDT | Severe Thunderstorm Warning | BMX | Blount, St. Clair | 16 min |
| Jul 5, 6:52 PM CDT | Special Weather Statement | BMX | Talladega | 38 min |
| Jul 5, 6:53 PM CDT | Special Weather Statement | BMX | Chilton | 52 min |
| Jul 5, 6:55 PM CDT | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 35 min |
| Jul 5, 6:57 PM CDT | Special Weather Statement | BMX | Etowah | 48 min |
| Jul 5, 6:57 PM CDT | Severe Thunderstorm Warning | BMX | Macon, Tallapoosa | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.